Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Side effects of novacaine

02/03/2009

Question:

Whenever I get Novacaine at the dentist I get the shakes. Dr said its fine, its the adrenalin Is that normal or an allergic reaction? Is it safe to keep taking it?

Answer:

It is possible that this is a normal response to the epinephrine (adrenaline) added to many local anesthetic solutions to increase duration and effectiveness of the anesthesia.

I do not know about your medical history but there may be a medical condition or drug interaction with another medication you are currently taking that may exaggerate this normal response. Additionally, fear and anxiety over the injection can contribute to this response.

There are steps your dentist can take to minimize this uncomfortable feeling. Very slow injection, use of local anesthetics without epinephrine (may not be as effective for long enough, especially in the upper jaw for somewhat longer procedures), or use of local anesthetics with low-dose epinephrine can all help to minimize this feeling.

Additionally, if you are nervous, the use of laughing gas, even for just the injection, can be very helpful. Good luck.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University